Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Can Lexapro dosage be modified to combat side effects like nausea, jitteriness and is there any alternative?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi, I am currently on Lexapro 15mg per day for Anxiety Disorder. I have been for about 3 months. Previously was on Paxil. I started on 10mg of Lexapro and had a good week or so and then it seemed to not work. When I increased to 15mg of Lexapro I had horrible side effects for a few weeks (nausea was the main side effect and not being able to fall asleep and waking up early). Eventually the side effects decreased (other then the waking up early) and I felt better. However, I feel very good for a couple weeks and then feel awful again (feel down and jittery and very nauseated) and then feel better again for week or more. Should I supplement my Lexapro with other medicines or lower the dosage or raise the dosage ?
Posted Tue, 24 Dec 2013 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Hike up the dose of Lexapro. Detailed Answer: Hi, Welcome to Healthcare Magic! In my opinion, the present symptoms of jitteriness, low mood and nausea indicate that the disease is still not under control. So there is no point in lowering the dose of Lexapro. Before adding other medicines which may or may not work, I feel that you should hike up the dose of Lexapro to 20 mg per day and wait for around six to eight weeks to see the response. Whenever a new antidepressant is added or the dose of an existing one is hiked, there may be the worsening of anxiety for a few days. In addition, the antidepressant usually takes around six weeks to show its response. To ensure that this is not troublesome, most of the psychiatrists prefer to add a benzodiazepine with the antidepressant for the initial few weeks to control the anxiety till the antidepressant starts working. If your doctor would agree to prescribe one for you, I feel you will do much better. I do not know if you are taking Lexapro in the morning or the evening. But if you are taking it in the evening/night, shift it to the morning (after breakfast) and you will notice an improvement in your sleep problem. Hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Can Lexapro dosage be modified to combat side effects like nausea, jitteriness and is there any alternative? 9 minutes later
Hi, Thanks for your response. Is it common that I do feel well for a number of days or even weeks and then feel the low mood , anxiety and nausea for days or weeks at a time and then feel better for days or weeks...without altering the dosage ? Also, I did have terrible side effects moving from 10-15mg for a number of weeks. The move to 20mg is less of a percentage increase and I have been on the drug for longer so should I expect less side effects ? If so, how long would be normal to experience them? I should note I had the DNA test and I am a normal metaboliser for the enzyme associated with Lexapro.
Answered by Dr. Preeti Parakh 35 minutes later
Brief Answer: Explained below. Detailed Answer: Hi, No, this episodic worsening is not common except in people who lead very stressful lives. Every stressful event acts as a setback and is associated with a worsening of symptoms, which gradually improve when the stressor is gone. The other possibility is that in addition to Anxiety Disorder, you also suffer from depressive episodes which has a tendency to recur. Depressive episodes are characterized by persistent low mood for at least a couple of weeks, loss of interest, fatigue, poor concentration, decreased sleep, hopelessness etc. I expect that you will have lesser side effects this time, which in my experience are usually gone within two weeks. But this varies from person to person and you seem to be prone to develop side effects. If possible, please try to do some relaxation exercises to help control the anxiety and lower the stress. Progressive muscular relaxation exercise and autogenic relaxation are both very effective and the detailed instructions are easily available online. I know of one patient who was unable to tolerate any medicine for anxiety but improved significantly with only relaxation exercises. Take care. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Can Lexapro dosage be modified to combat side effects like nausea, jitteriness and is there any alternative? 21 hours later
Hi, Thanks again for your reply. I don't lead a very stressful life but don't handle stress well. Anyway, I seem to know what events cause the stress and anxiety and yet these times of feeling bad don't always seem to link back to these trigger events. Also, how would taking the medicine in the morning help sleep if the medicine will be in a steady state in my body by now anyway ?
Answered by Dr. Preeti Parakh 50 minutes later
Brief Answer: As below. Detailed Answer: Hi, All SSRIs including Lexapro can cause either sedation or insomnia, but insomnia is more common as SSRIs are activating. For people who perceive sedation with SSRIs, it is recommended that the drug be taken in the night. For all others, it is advised that SSRIs be taken in the morning after breakfast. This is something that is well known and mentioned in all basic text books. Even after steady state levels are achieved, when any medicine is taken, the levels are more for a few hours after the dose as compared to later. The steady state level is when the amount of drug in the plasma has built up to a concentration level that is therapeutically effective and as long as regular doses are administered to balance the amount of drug being cleared the drug will continue to be active. It means that the amount of drug that is being excreted is similar to the amount that is being taken in. It does not mean that there is no fluctuation in the drug level all through the day. Try taking the SSRI in the morning and see if it makes a difference. If your periods of exacerbation are not associated with stressors, then it is certainly an uncommon phenomenon. Though I still feel that relaxation exercises will help you. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Can Lexapro dosage be modified to combat side effects like nausea, jitteriness and is there any alternative? 3 hours later
Hi, Thanks for your reply. Is it possible to take half the dose of Lexapro at night and half in the morning ? Also , I was previously on Paxil and it worked well for about 10 years until it 'pooped out'. Is there anything that is similar to Paxil or if I switch back to Paxil might that work now that I have been off it for 4 months ?
Answered by Dr. Preeti Parakh 30 minutes later
Brief Answer: Yes and maybe yes. Detailed Answer: Hi, There is no need to divide the dose of Lexapro into two as it has a fairly long half life to allow for a once-a-day dosing. But it certainly can be done if you would like to try shifting just half the dose to the morning before deciding whether to shift the entire dose to morning or not. Try shifting half the dose to morning for a few days, and then if you are comfortable, you can take the entire dose in the morning. If you feel that dividing the dose into two reduces the nausea, then you can continue on it. The bottom line is that you can do it if it suits you. Regarding Paxil, I do not know what dose you were on, but if there is any exacerbation while on a SSRI that has been effective for long, then the usual strategy is to increase the dosage to provide extra cover. If the dose is already maximum, then we add a second medicine to augment the effects of the first one. Changing a drug which has helped you for so long is done only as the last resort. Although there has been some research to show that in some people the SSRI loses its efficacy over time, the exact mechanism is not known. So one cannot predict whether Paxil would work for you now or not. Moreover, Paxil and Lexapro are both SSRIs and so, have similar mechanisms of action but there also are some differences in receptor binding capacity. In my opinion, if you were much better on Paxil and did not have any significant side effects, then you should certainly give it a try again. Regarding other similar medicines, Zoloft and Prozac are possible alternatives to Paxil and Lexapro. I hope that you have got your thyroid hormone levels tested recently. If not, please get it done as a thyroid hormone abnormality can cause break-through episodes of anxiety or depression. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor